Why Would Opioid Medications Cause Fainting?

How Opioids Could Cause You to Pass Out

Tablets spilling out of a bottle
There is no real difference between heroin and prescription opiates. Snap Decision / Getty Images

Opioid medications are often prescribed to help control pain, but they can sometimes have unpleasant side effects. In addition to the risk of addiction and abuse, narcotic pain medications can sometimes cause people taking them to pass out. This can be a frightening experience for the patient taking the medications as well as any family, friends, or passersby who happen to be there to witness the loss of consciousness.

In order to understand why opioids sometimes cause people to faint, it is important to know about how these drugs work.

Note: The following is to help understand opioids better and is not intended as advice for medical treatment.

Opioids and Fainting

Opioids—medications made directly from opium extract or a synthetic version of opium—can cause loss of consciousness and possibly death. These medications are also known as narcotics. A drop in blood pressure is fairly common. Paramedics administer opioid medications to relieve pain as well as to reduce the workload of the heart during certain types of heart-related emergencies (usually for chest pain during heart attacks or congestive heart failure). The action that leads to lower blood pressure in opioids is the same action that reduces the heart's workload.

To better understand how opioids do what they do, let's start by looking at symptoms of opioid overdoses.

Opioid Background

These medications are often used for pain control, but they have a long history of abuse. The opioids most people recognize are morphine, Vicodin, codeine, Oxycontin, and heroin. There are several more drugs in this class available and many have different names in different countries (Rapifen and Transtec are common names in the UK). Heroin, developed by the Bayer Company (yes, same as aspirin—and released commercially only a year apart), hasn't been legal in the United States since 1924 and is no longer commercially produced worldwide, unless you count illegal production.

It's worth noting that unlike legal medications, illegal opioids are not regulated and their purity can be unpredictable, which can contribute to overdoses.

Besides administering opioids therapeutically (usually morphine, but paramedics in some areas may carry different versions) paramedics are often called upon to treat opioid overdoses. There are three classic signs of an opioid overdose:

  • Unconsciousness. The patient is almost always completely unresponsive.
  • Constricted pupils (sometimes referred to as pinpoint pupils)
  • The patient is breathing slowly or not breathing at all. This is called apnea or respiratory arrest.

The most common opioid overdoses seen by paramedics involve heroin, but any opioid medication can cause the signs and symptoms above.

The problems with opioid medications don't only happen with overdose. Some opioids, such as morphine, cause decreases in both heart muscle strength and blood pressure. How it happens is still being studied and it seems that not all opioid medications are created equal. Indeed, our reactions to opioids are very personal, meaning that one person's reactions and side effects to a drug like morphine or fentanyl might be very different than someone else's.

Besides whatever direct effect an opioid medication might have on blood pressure, there are other opioid-related reactions that can affect blood pressure and possibly contribute to fainting, among other things.

It is impossible to predict the degree to which an opioid medication will change an individual's blood pressure. However, knowing that blood pressure could be affected helps us be prepared for possible adverse reactions.

Histamine and Heroin

Stereotypically, heroin addicts are depicted as itching constantly and scratching a lot. There might be a reason for that; opioids cause a release of histamine in the bloodstream. I won't go into the mechanics of exactly how or why this happens (it's not well understood anyway) but histamine is the same thing that's released during an allergic reaction. Allergic reactions cause itching, among other things.

Histamine also plays a part in anaphylaxis, which is a severe allergic reaction that can be life-threatening. The symptoms of anaphylaxis often include low blood pressures. Combined with the typical decrease in blood pressure of some opioid, this can lead to a precipitous drop in blood pressure and fainting.

Opioid-Induced Constipation

Opioids constrict certain types of smooth muscles, including sphincters. Besides leading to constricted pupils, opioids are also well-documented causes of constipation. Chronic users can develop severe constipation that can lead to cramping in the gastrointestinal tract.

Gastrointestinal cramping stimulates the vagus nerve, which leads to lower heart rates and drops in blood pressure. Cramping is another potential trigger for fainting due to sudden losses of blood pressure.

Important Considerations

Even though these are some of the oldest pain relievers available, there is still a lot we don't know or understand about opioid medications. With all the possible reactions and effects of opioids, a loss of blood pressure bad enough to cause a loss of consciousness (fainting) is not out of the question. Adding the sedative effects of opioids and their propensity to decrease breathing just makes things more complicated.

Read the Labels

Always follow directions on all medications (prescription and over the counter). Doing so may help you avoid situations that can lead to fainting. For instance, the precautions for oxycodone warns that the medications may result in lightheadedness, dizziness, and fainting when standing too quickly.

Ultimately, for some people, opioid medications simply may not be the answer. But given the important role that these pain control agents can play, it's worth exploring the options with a doctor in cases involving severe pain. With expert supervision, safe and careful titration--along with the resulting pain control and improved quality of life--can be achieved.

Was this page helpful?

Article Sources

  • Baldo, BA, and Pham, NH. "Histamine-releasing and allergenic properties of opioid analgesic drugs: resolving the two." Anaesth Intensive Care. 2012 Mar;40(2):216-35. Review. PubMed PMID: 22417016.
  • Camilleri, M. "Opioid-induced constipation: challenges and therapeutic opportunities." Am J Gastroenterol. 2011 May;106(5):835-42; quiz 843. doi: 10.1038/ajg.2011.30. Epub 2011 Feb 22. Review. PubMed PMID: 21343919.
  • Scott, Ian. "Heroin: A Hundred-Year Habit." History Today. 1998: Volume: 48 Issue: 6. Accessed online 11 Dec 2012.